Heroin abuse and addiction has become a major issue in Western New York and around the country. Users and addicts come from all walks of life, so heroin is going to affect many families. What can you do if you suspect a loved one or friend is addicted? Here are the some of the signs you can look for—and how you can help.
Look for Drug Paraphernalia
- Needles and kits: Injection is the most popular method of consuming heroin, so someone who is using may have a syringe or hypodermic needle—and if there’s no medical reason for them to have such a thing, that’s a big red flag. If you also see odd groupings of items like a spoon, a filter of some type (including the cotton from a Q-tip) and a lighter or a candle, that’s a strong indicator that someone is using them to fix their heroin.
- Aluminum foil: When heroin is smoked, users employ two pieces of aluminum foil, one flat piece to hold the heroin over a flame and the other rolled into a straw for inhaling the vapors. Rolled-up cash or empty plastic pen cases can also serve as straws.
- Pipes: Heroin smokers may also own glass pipes with bulbous ends or metal pipes similar to those used for smoking meth. Google for images of “heroin glass pipes” or “heroin metal pipes” to see what they look like.
- Baggies or balloons: Small plastic bags with logos stamped on them or decorated with colorful artwork are often used to contain or conceal heroin. So are balloons that have not been inflated but are tied.
Watch for Physical Signs and Symptoms
- Outward appearance: When a heroin user is under the influence, you’ll notice constricted pupils, lasting for about four to five hours. You may also notice shallow breathing and signs of disorientation. Overall, the user may start looking unkempt and unclean. Addicts often neglect their hygiene, as they are more concerned with attaining their next high than with grooming. You may also notice the user losing or gaining weight or frequently suffering from tremors, stomach and muscle cramps, and diarrhea.
- Physical manifestations: After the initial rush of euphoria, heroin causes an hours-long state of drowsiness. You’ll notice mental sluggishness, slow or slurred speech, and an air of being dazed and confused. This drifting into and out of consciousness is often referred to as “nodding off.” Even if you notice frequent and sudden drops in the person’s energy levels, and an increase of drowsiness or sleeping at unusual times, it may be an indicator of heroin use.
- Behavioral changes: Heroin users are more concerned with their next high than with social interactions, so they often withdraw from personal relationships or planned functions. They may seem depressed, moody and erratic, or they may seem anxious, restless, and even aggressive. Loss of appetite is also a strong indication of heroin use. If you are noticing any or all of these drastic changes, it may be time to look for track marks—needle marks, scars, scabs and bruises from needle insertion. They are commonly found on the arms and hands, where veins are most plentiful, but you can also look in less obvious places, like the ankle, the neck, or even between the toes.
What You Can Do
If you want to help someone recover from heroin abuse, the first thing you can do is educate yourself. Learn everything you can about the drug, how it works, and the difficulties addiction brings. Then, reach out to an organization like Horizon Health Services. We are here to help educate and support you, as we work together to support the heroin addict in your life. If you suspect someone you know or love is using heroin, reach out as soon as possible. You are not alone. Please call (716) 831-1800.
For more on this topic, check out this article by Painkillers Kill: Warning Signs of Substance Abuse for Parents.